North Dakota, 2003

Blizzard in North Dakota, December 27 to 28, 2003

December 27 to 28, 2003 · NWS BIS · 8 events in 8 counties and zones

The winter storm over central North Dakota began moving northeast producing strong northwest winds over western North Dakotain its wake. The winter storm warning for the west was upgraded to a blizzard warning due to the strong winds.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

The winter storm over central North Dakota began moving northeast producing strong northwest winds over western North Dakotain its wake. The winter storm warning for the west was upgraded to a blizzard warning due to the strong winds. Winds of 30 to45 mph with gust around 50 mph were producing near zero visibilities in blowing snow. No travel was advised by the North Dakota Highway Patrol over much of western North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 27, 3:10 PM CST, 50 minutes earlier.

Area forecast discussion, Dec 27, 3:10 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CST SAT DEC 27 2003

.SHORT RANGE...
MAIN CHALLENGE IS DETERMINING AMOUNT OF SNOW AND WIND IN THE STACKED
STORM SYSTEM MOVING SLOWLY NORTHEAST. THE SHORT RANGE MODELS ARE
IN GOOD AGREEMENT FOR THE CRITICAL PERIOD OF TONIGHT AND SUNDAY.
SURFACE PRESSURE GRADIENT AND MODEL OUTPUT STATISTICS INDICATE SURFACE
WIND GUSTS NEAR 40 MPH IN COLD ADVECTION FOR THE WEST TONIGHT AND
SUNDAY. THESE CONDITIONS SHOULD CAUSE ENOUGH BLOWING SNOW FOR
BLIZZARD CONDITIONS AT TIMES. THE HEAVIEST SNOWFALL TONIGHT SHOULD
OCCUR IN THE NORTH CENTRAL LATER THIS EVENING AS THE DYNAMIC PRECIP
BAND MOVES EAST. A BLIZZARD WARMING MAY BE NEEDED IN THE NORTH
CENTRAL SUNDAY. THE SOUTH CENTRAL WILL SEE SOME WRAP AROUND SNOWFALL
TONIGHT AND SUNDAY...BUT NOT ENOUGH TO SATISFY STORM CRITERIA.
STRONG WINDS ON SUNDAY WILL LIKELY CAUSE SOME BLOWING SNOW. SNOW
DEPTH WILL BE LESS THAN OTHER PARTS OF THE STATE...SO THINK ADVISORY
IS SUFFICIENT.

.LONG RANGE...
SHORTWAVE COULD BRING SOME SNOW SHOWERS ON TUESDAY...THOUGH IT
APPEARS TRACK MIGHT END UP BEING TO FAR SOUTH. I NARROWED POPS
TO SOUTHERN HALF OF CWA FOR NOW. AFTER TUESDAY...ZONAL FLOW SETS UP
AND TEMPERATURES DO NOT APPEAR TO WARM MUCH UNTIL FRIDAY...WITH
RETURN FLOW AHEAD OF A DEVELOPING SURFACE LOW. LEE TROFING
COULD BRING LIGHT SNOW AGAIN FRIDAY NIGHT AND SATURDAY...THOUGH
MODELS ARE TRENDING IT FARTHER SOUTH AND EAST OF US. MADE VERY FEW
CHANGES TO GRIDS...WITH CURRENT WEATHER TAKING PRECEDENCE.  &&

.BIS WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING...WEST TONIGHT THROUGH SUNDAY.
WINTER STORM WARNING...NORTH CENTRAL TONIGHT THROUGH SUNDAY.
WINTER WEATHER ADVISORY...SOUTH CENTRAL TONIGHT THROUGH SUNDAY.

&&

LM/SHULZ
Hazardous weather outlook, Dec 27, 5:01 AM CST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
501 AM CST SAT DEC 27 2003

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-281100-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
501 AM CST SAT DEC 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW OVER WESTERN NORTH DAKOTA WILL SPREAD EAST TONIGHT
OVER CENTRAL NORTH DAKOTA. THE SNOW MAY BE HEAVY AT TIMES
WEST AND NORTH CENTRAL. STRONG NORTH WINDS WILL DEVELOP
TONIGHT OVER THE REGION CREATING AREAS OF BLOWING AND
DRIFTING SNOW. NEAR BLIZZARD CONDITIONS ARE POSSIBLE
NORTHWEST AND NORTH CENTRAL TONIGHT...ESPECIALLY IN
OPEN COUNTY. SIGNIFICANT SNOW ACCUMULATION IS LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW AND BLOWING SNOW WILL CONTINUE INTO SUNDAY AFTERNOON
OVER WESTERN AND CENTRAL NORTH DAKOTA.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND COOPERATIVE OBSERVERS...PLEASE CONTACT THE
BISMARCK NWS OFFICE WITH SNOWFALL REPORTS OR ANY PERTINENT WEATHER
INFORMATION.

TURNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 blizzard. Local standard time, as filed.

Blizzard, Billings

When
December 27, 4:00 PM CST to December 28, 4:00 AM CST
Where
Billings forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Blizzard, Burke

When
December 27, 4:00 PM CST to December 28, 4:00 AM CST
Where
Burke forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Blizzard, Divide

When
December 27, 4:00 PM CST to December 28, 4:00 AM CST
Where
Divide forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Blizzard, Dunn

When
December 27, 4:00 PM CST to December 28, 4:00 AM CST
Where
Dunn forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Blizzard, Golden Valley

When
December 27, 4:00 PM CST to December 28, 4:00 AM CST
Where
Golden Valley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Blizzard, McKenzie

When
December 27, 4:00 PM CST to December 28, 4:00 AM CST
Where
McKenzie forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Blizzard, Mountrail

When
December 27, 4:00 PM CST to December 28, 4:00 AM CST
Where
Mountrail forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Blizzard, Williams

When
December 27, 4:00 PM CST to December 28, 4:00 AM CST
Where
Williams forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328312, 5328313, 5328314, 5328315, 5328316, 5328317, 5328318, 5328319.